Alert archive / Utah / Wind Advisories in 2017

Wind Advisory 23, NWS Salt Lake City, UT

November 16, 2017

NWS Salt Lake City, UT issued this wind advisory at Nov 16, 2017, 3:42 AM MST. It took effect at Nov 16, 2017, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 3:42 AM MST (10:42 UTC)
In effect from
Nov 16, 2017, 12:00 PM MST
Expired
Nov 16, 2017, 9:06 PM MST
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

164 
WWUS75 KSLC 161042
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
342 AM MST Thu Nov 16 2017


UTZ015-016-162300-
/O.NEW.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
342 AM MST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MST THIS
EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from noon today to 10 PM MST this
evening.

* AFFECTED AREA...West Central and Southwest Utah.

* WINDS...South winds increasing to 25-35 mph with gusts into the
  mid to upper 40 mph range. 

* TIMING...South winds will continue to increase this morning
  becoming strong this afternoon into early this evening. Winds
  are expected to gradually decrease overnight tonight. 

* IMPACTS...Strong and gusty cross winds are expected along all
  east-west oriented roadways, with gusty and erratic conditions
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
847 
WWUS75 KSLC 161629
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
929 AM MST Thu Nov 16 2017

UTZ003-170500-
/O.EXA.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/
Salt Lake and Tooele Valleys-
Including the cities of Salt Lake City and Tooele
929 AM MST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect until 10 PM MST this evening.

* AFFECTED AREA...Salt Lake and Tooele Valleys.

* WINDS...South winds increasing to 25 to 35 mph with gusts into 
  the mid to upper 40 mph range.

* TIMING...South winds will continue to increase this morning 
  becoming strong this afternoon into early this evening. Winds 
  are expected to gradually decrease overnight tonight.

* IMPACTS...Strong and gusty cross winds are expected along all
  east-west oriented roadways, including I-80 from Parley's Canyon
  west to the Nevada border. Travel will be especially hazardous 
  for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ015-016-170500-
/O.CON.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
929 AM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...West Central and Southwest Utah.

* WINDS...South winds increasing to 25 to 35 mph with gusts into 
  the mid to upper 40 mph range.

* TIMING...South winds will continue to increase this morning 
  becoming strong this afternoon into early this evening. Winds 
  are expected to gradually decrease overnight tonight.

* IMPACTS...Strong and gusty cross winds are expected along all 
  east-west oriented roadways, with gusty and erratic conditions 
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
692 
WWUS75 KSLC 162141
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
241 PM MST Thu Nov 16 2017


UTZ013-020-021-170500-
/O.NEW.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
241 PM MST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 9 AM to 9 PM MST Friday.

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area,
  the San Rafael Swell and the South Central Valleys of Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning,
  increasing to 20 to 30 mph with gusts approaching 50 mph  
  Friday afternoon. Winds will shift to the north and remain 
  strong early Friday evening. 

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their peak
  Friday afternoon. The cold front will pass through the area 
  during the late afternoon and early evening hours, with gusty 
  north winds for a couple of hours behind the cold front. 

* IMPACTS...Hazardous boating conditions will develop on Lake
  Powell, with the worst conditions along open water and through
  narrow canyons. Travel, especially for high profile and light
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ003-015-016-170500-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
Salt Lake and Tooele Valleys-West Central Utah-Southwest Utah-
Including the cities of Salt Lake City, Tooele, Delta, Fillmore, 
Beaver, Cedar City, and Milford
241 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...The Salt Lake and Tooele valleys, the West
  Central and Southwest valleys of Utah.

* WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph
  range.

* TIMING...Strong south winds will continue late this afternoon
  through mid-evening. Winds will gradually taper off late this
  evening, though remain gusty throughout the overnight hours. 

* IMPACTS...Strong and gusty cross winds are expected along all 
  east-west oriented roadways, with gusty and erratic conditions 
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
597 
WWUS75 KSLC 170014
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
514 PM MST Thu Nov 16 2017

UTZ003-170115-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
Salt Lake and Tooele Valleys-
Including the cities of Salt Lake City and Tooele
514 PM MST Thu Nov 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory for the Salt Lake and Tooele Valleys.

Winds have diminished below advisory levels in these areas as of
early this evening. However, gusty south winds are still expected
overnight.


$$

UTZ015-016-170500-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
514 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...West Central and Southwest valleys of Utah.

* WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 
  mph range.

* TIMING...Strong south winds will continue through mid-evening. 
  Winds will gradually taper off late this evening, though remain 
  gusty throughout the overnight hours.

* IMPACTS...Strong and gusty cross winds are expected along all 
  east-west oriented roadways, with gusty and erratic conditions 
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
r
A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ013-020-021-170815-
/O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
514 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning,
  increasing to 25 to 35 mph with gusts approaching 50 mph Friday
  afternoon. Winds will shift to the north and remain strong 
  early Friday evening.

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their 
  peak Friday afternoon. The cold front will pass through the 
  area during the late afternoon and early evening hours, with 
  gusty north winds for a couple of hours behind the cold front.

* IMPACTS...Hazardous boating conditions will develop on Lake 
  Powell, with the worst conditions along open water and through 
  narrow canyons. Travel, especially for high profile and light 
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
271 
WWUS75 KSLC 170406
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
906 PM MST Thu Nov 16 2017

UTZ015-016-170515-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
906 PM MST Thu Nov 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory for West Central and Southwest Utah. 

Winds have diminished below advisory levels in these areas as of 
mid evening. However, gusty south winds are still expected 
overnight. 

$$

UTZ013-020-021-171300-
/O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
906 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning, 
  increasing to 25 to 35 mph with gusts approaching 50 mph 
  Friday afternoon. Winds will shift to the north and remain 
  strong early Friday evening.

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their 
  peak Friday afternoon. The cold front will pass through the 
  area during the late afternoon and early evening hours, with 
  gusty north winds for a couple of hours behind the cold front.

* IMPACTS...Hazardous boating conditions will develop on Lake 
  Powell, with the worst conditions along open water and through 
  narrow canyons. Travel, especially for high profile and light 
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 8:53 PM MST, 6 hours 49 minutes earlier.

Area forecast discussion, Nov 15, 8:53 PM MST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
853 PM MST Wed Nov 15 2017

.SYNOPSIS...A mild southwest flow will increase over the area
through Thursday. A cold storm system will cross the region
Thursday night and Friday.

&&

.DISCUSSION...Southwesterly flow aloft prevails across the Great
Basin this evening, downstream from a longwave trough centered off
the Pacific Northwest coast. This flow will strengthen overnight,
and as the surface gradient tightens in response to upstream
pressure falls, southerly winds may become gusty overnight from
about Salt Lake County south and westward into west central Utah.
Otherwise mid and high level moisture will continue to stream
across northern and central Utah resulting in partly cloudy skies.
Little change in overall thinking with respect to the upstream
trough as it spreads inland over the next couple of days. Going
forecast looks in good shape and no updates are planned. Previous
forecast follows...

.PREV FORECAST...

.SHORT TERM (Thru 12Z Saturday)...A deep cold trof remains
centered west of the BC coast in the ern Gulf of Alaska this aftn
with a southwest flow aloft downstream from this trof across the
Great Basin. Tropical moisture is streaming into the western
states on this southwest flow. A break in the clouds has developed
over the CWA this aftn with the cirrus shield moving off to the
south and the mid deck over the north breaking up. Temperatures
are mild and south winds are locally surfacing around the CWA.

Expect clouds to increase over the north again tonight as the next
band of moisture arrives.

The ern Pac trof gradually shears and shifts inland over the next
48s hrs or so with the swly flow increasing across the CWA. Winds
could approach advisory levels in the southwest valleys Thu aftn
but should stay sub advisory for the most part.

The tropical moisture also increases thru the day Thu and into Thu
night with precip becoming increasingly possible in areas favored
in swly flow, including far southwest UT.

The airmass stays warm in this moist pre frontal environment with
snow levels up near 10000 ft Thu aftn into the eve. Snow levels
will start to lower from the north Thu night as the associated
cold front starts to work its way into the CWA.

The new 18z GFS and 12z EC remain very similar on timing of the
trof and cold front, but the GFS is still more aggressive moving
the colder air in behind the front Fri morning, and would lower
snow levels to the valley floors north of about SLC, while they
would just reach the valley floors across the far north in the
EC. The EC has been very consistent on how its been handling this
trof and the 12z run did not change from the 00z. The GFS has
been trending towards the EC last several runs, altho there was
little change between the 12z and 18z GFS. Have continued to lean
towards the EC on snow level timing.

Expect sufficient accumulation and impacts late Thu night into Fri
across the nrn mtns to warrant an advisory and have issued one. It
is possible this may need to be expanded down into the mtn valleys
if the colder GFS solution occurs.

Both models push the front into srn UT Fri aftn with a weakening
band of precip, and turn the precip showery over the north. Gusty
and locally strong post frontal winds will gradually diminish Fri
evening and showers will end. The clearing skies and dry cold
airmass will allow temps to get fairly cold by Sat morning.

.LONG TERM (After 12Z Saturday)...Drier air moves in quickly
Friday night and Saturday, which should end any threat of
lingering showers as the trough axis moves eastward and ridging
builds in over the Great Basin. This will bring a warming trend
into Sunday with highs returning near normal, though Saturday
night will again feature crisp temperatures under clear skies and
light winds, with a few basins likely dropping to the low teens or
lower.

Global models are in great agreement in sliding the ridge axis
over Utah by early Sunday, then forecast confidence quickly
diminishes as ensembles diverge significantly next week. The
overall pattern remains progressive with additional troughs moving
into the West Coast, but deterministic models are struggling to
develop a consistent picture of how these waves will progress into
the interior western US and impact our area. In general the GFS
and GFS ensemble have more active weather for our area around the
middle of next week, while the deterministic ECMWF favors a
continuing ridge. The going forecast thus remains a compromise,
meaning a chance of precip over northern Utah, mainly in the
mountains, with near normal temperatures.

&&

.AVIATION...VFR conditions will prevail at KSLC through the
overnight hours. Southerly winds will persist, and likely become
gusty overnight with a 40 percent chance of gusts in excess of 25
KTS after 07Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 11 PM Thursday to 5 PM MST Friday
     for UTZ007>009.

WY...None.
&&

Seaman/Wilensky/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 15, 8:07 AM MST, 19 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
807 AM MST Wed Nov 15 2017

UTZ001>016-019>021-517-518-WYZ021-161300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
807 AM MST Wed Nov 15 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally strong and gusty southerly winds will develop across much
of the outlook area on Thursday with the strongest winds across
the southwestern portions.

Significant mountain snowfall will develop across the northern and
central outlook area along and behind a cold front Thursday night
into Friday. Locally strong northwest winds and colder
temperatures will follow the front on Friday.

Snow levels could drop to the valley floors across the northern
outlook area Friday morning with the potential for some
accumulation across the far north as well as in the mountain
valleys.

Snow will turn showery Friday afternoon and end Friday evening.
Cold temperatures are expected across the outlook area Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:41 PM MSTWind AdvisorySLC30 hr

Nearby

Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.